Illinois, 2013Lightning Strike in Illinois, May 26, 2013
May 26, 2013 · NWS ILX · 1 event in 1 county or zone
Scattered thunderstorms developed across central Illinois during the afternoon of May 26th. Lightning from one of the storms struck a fisherman on the Kaskaskia River near the Lake Shelbyville Dam.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across central Illinois during the afternoon of May 26th. Lightning from one of the storms struck a fisherman on the Kaskaskia River near the Lake Shelbyville Dam. The man was later pronounced dead at the Shelby Memorial Hospital in Shelbyville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 26, 2:20 PM CST, 30 minutes earlier.
Area forecast discussion, May 26, 2:20 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
320 PM CDT SUN MAY 26 2013
.DISCUSSION...
ISSUED 252 PM CDT SUN MAY 26 2013
PROLONGED RAINY PERIOD CONTINUES FOR CENTRAL ILLINOIS. THIS
MORNING SHOWERS LINED UP AND REMAINED OVER ONE AREA STRETCHING
FROM JUST SOUTH OF GALESBURG SOUTHEAST TO SHELBYVILLE. AREAS ALONG
THIS AXIS RECD BTWN 2.5 AND 3.5 INCHES OF RAIN...WITH MANY OTHER
LOCATIONS BTWN 1 AND 1.5. WITH MORE RAIN ON THE WAY...CONCERN
INCREASES FOR FLASH FLOODING THREAT. MANY DIFFERENT SOLUTIONS IN
THE SHORT TERM FOR FURTHER DEVELOPMENT AND EVOLUTION OF STORMS.
WITH THE CONVECTIVE RISK AS THE EVENING GOES ON...WILL GO AHEAD
AND ISSUE A FF WATCH FOR PORTIONS OF CENTRAL ILLINOIS THROUGH
TOMORROW. BEYOND THE SHORT TERM...FORECAST INTO THE LONG TERM IS
STILL A CONFLICT OF SYNOPTIC WAVE PATTERNS AT DAY 6/7. FORECAST
OUT THAT FAR A BLEND...WITH CONSIDERATION GIVEN TO UNCERTAINTY.
SHORT TERM...TONIGHT THROUGH TOMORROW...
PLENTY OF PRECIP IN THE CWA THIS MORNING SLOWLY BROKE INTO PIECES
THIS AFTERNOON...THOUGH THE CONVECTIVE ELEMENT IS RETURNING WITH
TS IN THE SW. RAP/RUC AND 4KM WRF SHOWING SOME MAJOR DIFFERENCES
WITH THE EVOLUTION GOING INTO THE EVENING...THOUGH BOTH PRODUCING
SOME RATHER EXTENSIVE QPF. WITH STREAK OF HEAVY PRECIP ALREADY
FROM THIS MORNINGS STORMS FROM SOUTH OF GALESBURG TO
SHELBYVILLE...AND ANOTHER 1 TO 2 INCHES POSSIBLE...AND A
CONVECTIVE ELEMENT TO THE STORMS THIS EVENING POTENTIALLY BUMPING
UP THOSE TOTALS LOCALLY...ISSUING A FF WATCH FOR AFFECTED
COUNTIES. WOULD BE LESS CONCERNED DUE TO THE OVERALL DURATION OF
THE EVENT...BUT 6HR FFG IN THE 2-2.5 INCH RANGE...AND THE
CONVECTIVE ELEMENT ON A HOLIDAY WEEKEND TIP THE SCALE. LONGEVITY
OF PRECIP TOMORROW EVENING VERY MUCH A FUNCTION OF LOCATION OF THE
PASSING WARM FRONT...AND HAVE TERMINATED THE WATCH AT THIS POINT
AT 00Z TOMORROW EVENING. HOWEVER...DEPENDING ON LOCATION OF THE
BOUNDARY AND INTENSITY OF PRECIP...THIS MAY PROVE TO BE TOO
CONSERVATIVE. IN ADDITION TO THAT...SOUTHERLY COMPONENT TO THE
WIND BRINGING WARMER TEMPS IN THE REGION...WITH WARM AIR MOVING IN
AT MIDLEVELS AS THE EAST SIDE OF THE UPPER RIDGE ERODES SOMEWHAT.
WARM FRONT FORWARD PROGRESSION INTO THE REGION MAY BE TEMPERED QUITE A BIT BY
RAIN COOLED AIR AS THE RAIN/CONVECTION GOES ON ALL DAY. VERY
SIMILAR TO TODAY...AND HIGHS WILL BE REACHED AT VARYING POINTS
THROUGHOUT THE DAY DEPENDING ON WHERE THE STORMS/CLOUDS ARE. IN
SHORT...FORECAST IS PROBLEMATIC IN AN HOURLY SENSE TO SAY THE
LEAST. THOUGH WARMER THAN TODAY...KEEPING THE TEMPS A BIT BELOW
GUIDANCE...AND THE GEMNH HAS ACTUALLY PROVIDED A VERY POSSIBLE
SOLUTION CONSIDERING THE GRADIENT FROM NE TO SW.
LONG TERM...TUESDAY THROUGH SATURDAY...
DEPENDING ON THE INTERACTION BTWN COLD POOLS AND THE SFC BOUNDARY...LOCATION
OF THE SFC WARM FRONT A BIT OF A QUESTION MARK ON TUESDAY MORNING.
POPS REMAIN PREDOMINANTLY IN THE NORTH...INVOF THE BOUNDARY.
FORECAST ACTUALLY DRY FROM TUES NIGHT THROUGH WED NIGHT. WESTERN
TROF DIGS IN...AMPLIFYING THE WAVE PATTERN OVER THE CONUS AND
LEAVING THE UPPER MIDWEST IN SWRLY FLOW...AND MUCH OF IL IN WEAK
FLOW...IF ANY...UNDER THE BUILDING RIDGE. VERY WARM MIDLEVELS AND
THE GUIDANCE STARTING TO REFLECT THE SITUATION A LITTLE BETTER. RETURNING
POPS ON THURS NIGHT/FRI SHOWING MORE OF A DELAY THAN THE 00Z
RUN...AS IT HAS THE PAST FEW CYCLES. A BIT MORE CONFIDENCE FOR
THUR NIGHT...AND FRIDAY SPECIFICALLY...WITH A COLD FRONT PASSAGE
FRI NIGHT. STILL A DEBATE AS THE GFS AND ECMWF QUITE DIFFERENT IN
HANDLING THE LARGE SCALE WAVE IN RELATION TO THE SFC SYSTEM.
HJS
&&
.AVIATION...
ISSUED 1248 PM CDT SUN MAY 26 2013
CONVECTION CONTINUES TO WEAKEN AS IT PUSHES THROUGH EASTERN
ILLINOIS...AND SHOULD SEE MOST OF IT OUT OF THE TAF SITES BY 20Z.
HAVE THEN GONE WITH DRY CONDITIONS THROUGH JUST AFTER SUNSET. HAVE
BEEN SEEING SOME BRIEF IFR CONDITIONS DROPPING SOUTHEAST FROM THE
MISSISSIPPI RIVER TO AROUND KSPI. HRRR MODEL SHOWS SOME EROSION OF
THIS OVER THE NEXT COUPLE HOURS...BUT HAVE INCLUDED TEMPO IFR
CEILINGS FOR THE FIRST FEW HOURS OF THE FORECAST.
AS WITH THE LAST COUPLE NIGHTS...THE CHALLENGE WILL BE WITH
CONVECTIVE REDEVELOPMENT THIS EVENING AS LOW LEVEL JET KICKS BACK
IN. HAVE LEANED TOWARD THE RAP MODEL AS IT SEEMED TO DO FAIRLY
WELL WITH THE MORNING ACTIVITY...AND HIT KPIA/KBMI THE HARDEST
WITH TSRA AND MVFR CONDITIONS...WITH THE 04-08Z TIME FRAME MOST
FAVORED. KSPI MAY ALSO BE IMPACTED BUT IS ON THE EDGE...SO DID
NOT GO WITH TOO LOW OF CONDITIONS YET. KDEC/KCMI ALSO ON THE FENCE
AND ONLY MENTIONED VCTS/VCSH FOR NOW.
GEELHART
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 26, 2:24 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT SUN MAY 26 2013
ILZ027-036-040-041-047-271100-
CASS-FULTON-KNOX-MASON-SCHUYLER-
324 PM CDT SUN MAY 26 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BECOME MORE NUMEROUS DURING THE EVENING... WITH
WIDESPREAD STORMS OVERNIGHT. WHILE SEVERE WEATHER IS NOT
EXPECTED...SOME OF THE STORMS WILL PRODUCE HEAVY RAIN. MUCH OF THE
AREA HAS ALREADY RECEIVED HEAVIER RAIN THIS WEEKEND...AND THIS
ADDITIONAL RAIN MAY RESULT IN SOME FLOODING OF ROADS.
MINOR FLOODING IS EXPECTED TO DEVELOP ALONG THE SPOON RIVER
OVERNIGHT...WITH RIVER LEVELS ALSO RISING AGAIN ALONG THE ILLINOIS
RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE LIKELY ON MEMORIAL DAY...AND HEAVY RAIN WILL
AGAIN BE A CONCERN. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...SOME OF THE STORMS MAY PRODUCE GUSTY WINDS AND SOME
HAIL. THE THREAT OF STORMS WILL DIMINISH MONDAY NIGHT...AND MOST
STORMS SHOULD BE NORTH OF THE AREA ON TUESDAY.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH
SATURDAY...WITH THE BEST CHANCES ON FRIDAY NIGHT.
FLOODING ON THE SPOON RIVER SHOULD SUBSIDE ON TUESDAY...BUT WILL
CONTINUE ALONG THE ILLINOIS RIVER INTO NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
REPORTS OF RAINFALL AMOUNTS WOULD BE APPRECIATED.
ILZ028>031-037-038-271100-
MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
324 PM CDT SUN MAY 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...AND BECOME
MORE NUMEROUS OVERNIGHT. WHILE SEVERE WEATHER IS NOT EXPECTED...
SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE LIKELY ON MEMORIAL DAY...AND HEAVY RAIN WILL
AGAIN BE A CONCERN. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...SOME OF THE STORMS MAY PRODUCE GUSTY WINDS AND SOME
HAIL. THE THREAT OF STORMS WILL DIMINISH MONDAY NIGHT...AND MOST
STORMS SHOULD BE NORTH OF THE AREA ON TUESDAY.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH
SATURDAY...WITH THE BEST CHANCES ON FRIDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
REPORTS OF RAINFALL AMOUNTS WOULD BE APPRECIATED.
ILZ049-050-271100-
MORGAN-SCOTT-
324 PM CDT SUN MAY 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BECOME NUMEROUS DURING THE EVENING...
CONTINUING OVERNIGHT. THESE ARE NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE LIKELY ON MEMORIAL DAY. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...SOME OF THE STORMS MAY PRODUCE GUSTY
WINDS AND SOME HAIL. THE THREAT OF STORMS WILL DIMINISH MONDAY
NIGHT.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY THROUGH
SATURDAY.
RIVER LEVELS WILL BEGIN TO RISE AGAIN ALONG THE ILLINOIS RIVER
EARLY THIS WEEK. MINOR FLOODING WILL CONTINUE NEAR VALLEY
CITY...AND MAY DEVELOP TOWARD MID WEEK AROUND MEREDOSIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ042-048-051>053-061-271100-
CHRISTIAN-LOGAN-MACON-MENARD-SANGAMON-SHELBY-
324 PM CDT SUN MAY 26 2013
...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BECOME MORE NUMEROUS DURING THE EVENING... WITH
WIDESPREAD STORMS OVERNIGHT. WHILE SEVERE WEATHER IS NOT
EXPECTED...SOME OF THE STORMS WILL PRODUCE HEAVY RAIN. LOCALLY
HEAVY RAIN HAS ALREADY OCCURRED THIS WEEKEND...AND THIS
ADDITIONAL RAIN MAY RESULT IN SOME FLOODING OF ROADS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE LIKELY ON MEMORIAL DAY. WHILE WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...SOME OF THE STORMS MAY PRODUCE GUSTY
WINDS AND SOME HAIL. THE THREAT OF STORMS WILL DIMINISH MONDAY
NIGHT.
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM THURSDAY NIGHT
THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...
REPORTS OF RAINFALL AMOUNTS WOULD BE GREATLY APPRECIATED.
ILZ043>046-054>057-271100-
CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-MOULTRIE-PIATT-VERMILION-
324 PM CDT SUN MAY 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY ACROSS THE AREA OVERNIGHT... WITH THE
HIGHEST CHANCES NORTH OF A DECATUR TO PARIS LINE. THESE ARE NOT
EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE LIKELY AGAIN ON MONDAY. WHILE THESE ARE NOT
EXPECTED TO BE SEVERE...SOME OF THE STORMS MAY CONTAIN GUSTY WINDS
AND HAIL.
ADDITIONAL THUNDERSTORMS ARE EXPECTED LATE IN THE WEEK...MAINLY
FRIDAY NIGHT AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
ILZ062-063-066>068-071>073-271100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
324 PM CDT SUN MAY 26 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...BUT THESE SHOULD
NOT BE SEVERE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE SCATTERED OVER THE AREA ON MEMORIAL DAY...
BUT SHOULD DIMINISH DURING THE EVENING. THESE ARE NOT EXPECTED TO
BE SEVERE.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE LATE IN THE WEEK...MAINLY
FRIDAY NIGHT AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
GEELHART
In the hours before
Local storm report, May 26, 12:11 PM CST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
111 PM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN CANTON 40.56N 90.04W
05/26/2013 M1.94 INCH FULTON IL MESONET
BETWEEN 10 AM SATURDAY AND NOON SUNDAY. SWOP REPORT
&&
GEELHARTLocal storm report, May 26, 12:19 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
119 PM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HEAVY RAIN SHELBYVILLE 39.41N 88.80W
05/26/2013 M2.95 INCH SHELBY IL MESONET
TOTAL LAST 24 HOURS. SWOP REPORT
&&
GEELHARTLocal storm report, May 26, 2:46 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
346 PM CDT SUN MAY 26 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN 1 N ABINGDON 40.82N 90.40W
05/26/2013 M1.61 INCH KNOX IL MESONET
TOTAL SINCE SATURDAY MORNING. SWOP REPORT
&&
GEELHARTLightning, Shelby
- When
- May 26, 2:50 PM CST to 2:51 PM CST
- Where
- Shelby County, 1.31 mi SE of Shelbyville
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.407, -88.782
A 29 year-old fisherman was struck by lightning on the Kaskaskia River near the Lake Shelbyville Dam at around 3:50 PM CDT on Sunday, May 26th. The man later died at Shelby Memorial Hospital in Shelbyville.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Iowa, May 26 to 27, 20131 death · $2.3 million · EF0 · 32 events
- Flooding in Iowa, May 26 to 31, 2013$2.4 million · 16 events
- Flash Flooding in Iowa, May 26 to 27, 2013$1.1 million · 3 events
- Flooding in Iowa, May 26 to 30, 2013$150,000 · 5 events
- Hail in Nebraska, May 26 to 27, 2013$150,000 · 2 in hail · 5 events
- Damaging Winds in Arkansas, May 26 to 29, 2013$80,000 · 52 kt wind · 2 events
- Flooding in Iowa, May 26 to 29, 2013$60,000 · 2 events
- Rip Current in Florida, May 26, 20133 injured · 1 event
- Flash Flood and Hail in Wyoming, May 26, 2013$25,000 · 1 in hail · 5 events
- Damaging Wind in Kansas, May 26, 2013$25,000 · 58 kt wind · 1 event
- Flash Flooding and Flooding in Illinois, May 26 to 27, 201312 events
- Hail and Damaging Winds in Nebraska, May 26 to 27, 20131 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452886.